×

zbMATH — the first resource for mathematics

Symmetrization in a class of first-order Hamilton-Jacobi equations. (English) Zbl 0543.35014
Isoperimetric inequalities and properties of the rearrangement of a function in the sense of Hardy and Littlewood are employed to prove comparison theorems for a class of problems of the type: \(H(Du)=f(x,u)\) in G and \(u=0\) on G under appropriate hypotheses. It is demonstrated that: \(\| u\|_{\infty}\leq \| v\|_{\infty}\) and \(\| u\|_ 1\leq \| w\|_ 1\) where u is a solution of the considered problem and v and w are the solutions spherically decreasing respectively of the problems: \(K(| Dv|)=f^*(x,0)\) in \(G^*\), \(v=0\) on \(\partial G^*\) and \(K(| Dw|)=f_*(x,0)\) in \(G^*\), \(w=0\) on \(\partial G^*\), where \(K(| y|)\leq H(y), G^*\) is the ball centered at the origin with the same measure as G, and \(f^*(.,0)\) and \(f_*(.,0)\) are respectively the decreasing and the increasing spherically symmetric rearrangement of f(.,0). An example shows that generally it is not possible to compare a.e. \(u^*\) with v or w. Only in one dimension \(u^*\leq w\).

MSC:
35F30 Boundary value problems for nonlinear first-order PDEs
35A30 Geometric theory, characteristics, transformations in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alvino, A.; Trombetti, G., Sulle migliori costanti di maggiorazione per una classe di equazioni ellittiche degeneri, Ricerche di mat., 27, (1980) · Zbl 0403.35027
[2] \scAlvino A. & \scTrombetti G., A lower bound for the first eigenvalue of an elliptic operator, J. math. Analysis Applic. (to appear).
[3] DeGiorgi, E., Su una teoria generale Della misura (r−1)-dimensionale in uno spazio ad r dimensioni, Annali mat. pura appl., 36, (1954)
[4] Fleming, F.; Rishel, R., An integral formula for total gradient variation, Arch. math., 11, (1960) · Zbl 0094.26301
[5] Hardy, G.H.; Littlewood, J.E.; Polya, G., Inequalities, (1964), Cambridge Univ. Press · Zbl 0634.26008
[6] Lions, P.L., Solutions géneralisées des équations de Hamilton-Jacobi du premier ordre, C.r. hebd. Séanc. acad. sci. Paris serie I, 292, (1981) · Zbl 0465.35010
[7] Lions, P.L., Generalized solutions of Hamilton-Jacobi equations, Pitman lecture notes, (1982), London · Zbl 1194.35459
[8] Talenti, G., Elliptic equations and rearrangements, Annali scu. norm. sup. Pisa, 4, 3, (1976)
[9] Talenti, G., Best constant in Sobolev inequality, Annali mat. pura appl., 110, (1976) · Zbl 0353.46018
[10] Aronsson, G., An integral inequality and plastic torsion, Archs ration. mech. analysis, 72, 23-29, (1979) · Zbl 0415.49005
[11] Aronsson, G.; Talenti, G., Estimating the integral of a function in terms of a distribution function of its gradient, Boll. un. mat. ital., 18B, 885-894, (1981) · Zbl 0476.49030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.